Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 45, NWS Tucson, AZ

August 23, 2010Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 23, 2010, 11:33 AM MST for Cochise County, Arizona. It was in force for 103 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2010, 11:33 AM MST (18:33 UTC)
Expired
Aug 23, 2010, 1:16 PM MST
In force
103 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 125 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 6.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2010-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2010-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2294 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

426 
WGUS55 KTWC 231833
FFWTWC
AZC003-232030-
/O.NEW.KTWC.FF.W.0045.100823T1833Z-100823T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1133 AM MST MON AUG 23 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 130 PM MST

* AT 1124 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE POTENTIAL FOR FLASH FLOODING FROM EXTREMELY HEAVY RAINFALL 
  GENERATED BY A THUNDERSTORM OVER THE CHIRICAHUA MOUNTAINS
  SOUTH OF THE NATIONAL MONUMENT. THE STORM WAS NEARLY STATIONARY.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AND MOUNTAINOUS AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
PINE CREEK...PINERY CREEK...ROCK CREEK...ONION CREEK...EAST TURKEY
CREEK...CAVE CREEK...WHITEWATER DRAW...RUCKER CANYON...SILVER
CREEK...ASH CREEK AND WITCH CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...ROADS AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING 
SPOTS.

&&

LAT...LON 3197 10940 3192 10917 3179 10920 3175 10936

$$

MEYER
3 follow-up statements
826 
WGUS75 KTWC 231854
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1154 AM MST MON AUG 23 2010

AZC003-232030-
/O.CON.KTWC.FF.W.0045.000000T0000Z-100823T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
1154 AM MST MON AUG 23 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM MST FOR EAST
CENTRAL COCHISE COUNTY...

AT 1148 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A STRONG THUNDERSTORM PRODUCING EXTREMELY HEAVY RAINFALL 
OVER THE CHIRICAHUA MOUNTAINS SOUTH OF THE NATIONAL MONUMENT AND 
JUST NORTHEAST OF RUCKER CANYON. THE HEAVIEST RAINFALL WAS NOTED 
OVER THE CANYON CREEK AREA WHERE ESTIMATES WERE IN EXCESS OF 3 
INCHES OVER THE PAST 90 MINUTES. THE BULK OF THE HEAVY RUNOFF AND 
FLOODING FROM INITIAL RAINFALL AREAS SHOULD BE ON EAST SIDE OF THE 
MOUNTAINS...HOWEVER NEW DEVELOPMENT HAS BEEN NOTED ON SOME WESTERN 
AND SOUTHERN AREAS NEAR RUCKER CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
PINE CREEK...PINERY CREEK...ROCK CREEK...ONION CREEK...EAST TURKEY
CREEK...CAVE CREEK...WHITEWATER DRAW...RUCKER CANYON...SILVER CREEK
AND WITCH CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...ROADS...AND SOME CANYON AREAS.

&&

LAT...LON 3197 10940 3192 10917 3179 10920 3175 10936

$$

MEYER
919 
WGUS75 KTWC 231927
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1227 PM MST MON AUG 23 2010

AZC003-232030-
/O.CON.KTWC.FF.W.0045.000000T0000Z-100823T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
1227 PM MST MON AUG 23 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM MST FOR EAST
CENTRAL COCHISE COUNTY...

AT 1218 PM MST...THUNDERSTORMS WERE WEAKENING OVER THE CHIRICAHUA 
MOUNTAINS WITH RAINFALL RATES DECLINING RAPIDLY. EARLIER RAINFALL 
AMOUNTS IN EXCESS OF 2 INCHES WILL CONTINUE TO CAUSE HEAVY RUNOFF IN 
THE MOUNTAINOUS TERRAIN...CREEKS AND CANYONS. THE CAVE CREEK AREA 
HAD ESTIMATED RAINFALL AMOUNTS IN EXCESS OF 3 INCHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
PINE CREEK...PINERY CREEK...ROCK CREEK...ONION CREEK...EAST TURKEY
CREEK...CAVE CREEK...WHITEWATER DRAW...RUCKER CANYON...SILVER CREEK
AND WITCH CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...ROADS...AS SOME CANYON AREAS.

&&

LAT...LON 3197 10940 3192 10917 3179 10920 3175 10936

$$

MEYER
777 
WGUS75 KTWC 232016
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
116 PM MST MON AUG 23 2010

AZC003-232026-
/O.CAN.KTWC.FF.W.0045.000000T0000Z-100823T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
116 PM MST MON AUG 23 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL
COCHISE COUNTY...

AT 115 PM MST SHOWERS AND THUNDERSTORMS HAD ENDED OVER THE 
CHIRICAHUA MOUNTAIN AREA. RUNOFF WILL CONTINUE WITH HEAVY FLOW IN 
STREAMS AND WASHES FROM EARLIER HEAVY RAINFALL THAT EXCEEDED 2 
INCHES IN SOME LOCATIONS THROUGH THE AFTERNOON.

LAT...LON 3197 10940 3192 10917 3179 10920 3175 10936

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 9:00 AM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 23, 9:00 AM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 AM MST MON AUG 23 2010

.SYNOPSIS...THERE WILL CONTINUE TO BE SUFFICIENT MOISTURE AND
INSTABILITY TO BRING MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEK.

&&

.DISCUSSION...STILL PLENTY OF MOISTURE IN PLACE WITH PRECIPITABLE
WATER VALUES NEAR TO OVER 1.5 INCHES AND SURFACE DEWPTS SOLIDLY IN
THE 60S. GOOD INSTABILITY ON THE SOUNDING THIS MORNING BUT LITTLE
SHEAR AND OVERALL WEAK STEERING FLOW FOR STORM MOTION. INITIAL STORM
EVOLUTION WILL SEE STORM MOVEMENT OUT OF THE SOUTH AND SOUTHWEST UP
TO 10 MPH...BUT MATURE STORMS WILL TEND TO THEN SIT IN PLACE WITH
SOUTHERLY OUTFLOWS FAVORED FROM THE LEAN. EASY MOUNTAIN STORM
DEVELOPMENT WITH HEAVY RAIN A CONCERN FROM RELATIVELY SLOW MOVING
STORMS. PROBABLY NOT ENOUGH ORGANIZATION TO PROPAGATE DEEP INTO THE
LOWER WESTERN DESERTS LATER.

TUESDAY...WEAK INVERTED INFLECTION TRIES TO ROTATE AROUND THE HIGH
CENTER AND INTO SOUTH CENTRAL AND SOUTHEAST ARIZONA...THIS COULD
HELP PROVIDE FOCUS AND MORE ORGANIZATION FOR STORMS WITH GOOD TIMING
COINCIDING WITH MAXIMUM DAYTIME HEATING.

WEDNESDAY THROUGH SATURDAY...THE HIGH CENTER WOBBLES BACK WESTWARD
UNDER HIGHER LATITUDE INFLUENCES BY MID WEEK. IF IT RECONSOLIDATES
TOO FAR SOUTH THIS WOULD INHIBIT STORM DEVELOPMENT A BIT BUT RIGHT
NOW IT LOOKS LIKE IT WILL STAY NORTH AND ALLOW CONTINUED DIURNAL
CONVECTION THROUGH THE WEEK AS SUFFICIENT MOISTURE REMAINS IN PLACE.
PERHAPS EVEN CREATING A FAVORABLE PATTERN FOR STRONG OUTFLOW FROM
THE RIM WEDNESDAY OR THURSDAY.

SUNDAY AND MONDAY...SOME SIGNS OF A DEEP ENOUGH WEST COAST TROUGH
EARLY NEXT WEEK TO SHUNT MOISTURE EASTWARD. HOWEVER...THE ECMWF
RETROGRADES SOME SOUTHERN BRANCH ENERGY OFF THE WEST COAST AND DRAWS
TROPICAL MOISTURE UP FROM THE SOUTH BEFORE LIFTING THROUGH NORTH OF
THE AREA. THERE'S ALWAYS A "HOWEVER" WHEN YOU START PEEKING AT THE
FIRST SIGNS OF TRANSITION PATTERNS.

&&

.AVIATION...CLOUD BUILDUPS OVER THE MOUNTAINS BY LATE MORNING WITH
SCT TSTMS DEVELOPING LATE MORNING INTO THROUGH THE AFTERNOON AND
EARLY EVENING. SCT-BKN CLOUDS AROUND 6-9K FT AGL AFTER 19Z. MVFR
CEILINGS/VSBYS AND WIND GUSTS TO 40 KTS ASSOCIATED WITH THE
STRONGEST TSRA. OTHERWISE...TERRAIN DRIVEN SURFACE WIND GENERALLY
LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

MEYER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 22, 10:25 PM MST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TUCSON AZ
1025 PM MST SUN AUG 22 2010

AZZ019-029>035-230700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1025 PM MST SUN AUG 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...OVERNIGHT

NO HAZARDOUS WEATHER EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY IN
AFTERNOON AND EVENING HOURS TO START THE WEEK. EXPECT GUSTY WINDS
AND LOCALLY HEAVY RAINFALL WITH THE STRONGEST STORMS. THE PATTERN
WILL THEN BECOME LESS FAVORABLE FOR SHOWER AND STORM DEVELOPMENT
DURING THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:40 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz110 min
Aug 23, 12:46 PM MSTSevere Thunderstorm WarningTWCSanta Cruz44 min
Aug 23, 1:42 PM MSTFlash Flood WarningTWCPima42 min
Aug 23, 2:01 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Aug 23, 2:46 PM MSTSpecial Weather StatementTWCPima44 min
Aug 23, 3:05 PM MSTSpecial Weather StatementTWCCochise40 min
Aug 23, 3:10 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 23, 3:13 PM MSTSevere Thunderstorm WarningTWCCochise62 min
Aug 23, 3:20 PM MSTFlash Flood WarningTWCCochise115 min
Aug 23, 3:34 PM MSTSevere Thunderstorm WarningTWCPima41 min
Aug 23, 4:14 PM MSTSpecial Weather StatementTWCPinal46 min
Aug 23, 4:40 PM MSTAreal Flood AdvisoryTWCPima3 hr

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.